Aspirin: The Most Common Poisoner of Dogs

by
,

Aspirin may be highly harmful to a dog if the proper dosage is not used. Aspirin toxicity can cause life-threatening, long-term complications and even death, especially in young or small dogs. But, with the right dose, aspirin can be a very helpful medicine for your dog. Following a proper dosage schedule is critical; never give your dog over the counter aspirin without first consulting your vet.

Symptoms of Aspirin Toxicity in Dogs

Administered correctly, aspirin may indeed reduce pain and inflammation, making dogs feel more comfortable. However, toxic quantities of aspirin may adversely affect all systems of your dog's body: the circulatory system, causing impaired clotting of blood; the digestive system, causing ulcerations in the lining of the stomach, intestines and bowels, and possibly ushering in a dangerous bacterial infection of the abdomen; the neurological system, causing behavioral changes, lack of coordination and seizures; and, the renal system, causing acute kidney failure. Symptoms of aspirin toxicity in dogs include:

  • Panting
  • Vomiting
  • Bloody vomiting
  • Depression
  • Anxiety
  • Lethargy
  • Black, tarry stools (melena)
  • Diarrhea
  • Lighter urine
  • Pale gums
  • Loss of appetite
  • Extreme thirst
  • Spontaneous bleeding

Proper Aspirin Dosage and Frequency

The recommended aspirin dosage for dogs is 5 mg to 10 mg per pound of your dog's weight, administered once during a 12-hour period. An adult aspirin is 320 mg; a baby aspirin is 80 mg. The lowest dosage will likely provide adequate relief. If not, your vet may instruct you to gradually increase the dosage. Aspirin can be toxic if given in high doses of about 30 mg per pound. For example, a baby aspirin could poison a dog weighing 2 pounds or less, and an adult aspirin could poison a dog weighing about 10 pounds.

Do not administer coated aspirin, for your dog cannot digest it and excretes it in the stools. Puppies cannot tolerate aspirin in any quantity, because their bodies lack enzymes that break it down. Never give aspirin to puppies.

If You Suspect Aspirin Poisoning

If you believe your dog has ingested too much aspirin, do not treat your dog at home. Immediately take your dog to a vet's office or hospital to obtain a conclusive diagnosis and receive proper treatment. Other serious illnesses, like pancreatitis, cause symptoms similar to aspirin toxicity. However, you are advised to call en route for instructions on whether to induce vomiting before you reach the doctor's office.

Preventative Measures

Prevention is the the best way to spare your dog the harmful effects of aspirin toxicity. Remember, your dog is a natural detective, and can find aspirin tucked away in purses, wallets, baby bags and backpacks. Always keep aspirin in a dog-proof container, out of your dog's reach.


,

...

 

Comments